Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 100, NWS Springfield, MO

June 4, 1998Miller County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 4, 1998, 4:27 AM CDT for Miller County, Morgan County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1998, 4:27 AM CDT (09:27 UTC)
Expired
Jun 4, 1998, 8:30 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 040928
FFWSGF
MOC131-141-041330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 AM CDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 830 AM CDT

* AT 422 AM DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS
  OVER MORGAN AND MILLER COUNTIES...MOVING EAST NORTHEAST AT 30 MPH.
  ADDITIONAL THUNDERSTORMS WERE DEVELOPING OVER BENTON COUNTY.

* THUNDERSTORMS HAVE PRODUCED BETWEEN TWO AND THREE INCHES OF RAIN
  ACROSS CENTRAL SECTIONS OF MORGAN AND MILLER COUNTIES SINCE 1 AM.
  AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE THROUGH
  630 AM. FLOODING IS EXPECTED TO DEVELOP...ESPECIALLY AT LOW WATER
  CROSSINGS AND OTHER FLOOD PRONE AREAS.

THIS IS A DANGEROUS SITUATION.  IF CAMPING...BE PREPARED TO MOVE TO
HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.  MOTORISTS SHOULD
AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:15 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 4, 2:15 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT THU JUN 4 1998

FORECAST PROBLEMS INCLUDE PRECIPITATION CHANCES AND TEMPERATURES.

07Z SURFACE ANALYSIS INDICATED LOW OVER WEST TEXAS AND FRONTAL
BOUNDARY STRETCHING NORTHEAST FROM THE LOW TO NORTHERN ARKANSAS.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN FRINGES OF
THE FORECAST AREA. APPEARS THAT THE ACTIVITY HAS DEVELOPED ALONG
AND JUST NORTH OF THE 10C 700 MB ISOTHERM. I THOUGHT THE RAIN WOULD
DEVELOP ABOUT 75 MILES SOUTH OF ITS CURRENT LOCATION. ANOTHER AREA
OF PRECIPITATION INDICATED OVER WESTERN KANSAS AND OKLAHOMA.

ETA/AVN BLEND CHOSEN AGAIN OVER THE NGM AGAIN THIS MORNING DUE
PRIMARILY TO MORE SOUTHERN LOCATION OF SURFACE FEATURES...BUT NONE
OF THE MODELS APPEAR TO HAVE A GOOD HANDLE ON PRECIPITATION.

CHANCE POPS ARE NEEDED IN THE ZONES UNTIL THE STORM SYSTEM OVER LAS
VEGAS MOVES INTO THE PLAINS AND WEAKENS EARLY FRIDAY. BEST CHANCES
WILL CONTINUE TO BE DURING THE OVERNIGHT HOURS...BUT WOULD NOT RULE
OUT LATE AFTERNOON/EARLY EVENING DEVELOPMENT. ALSO...SHOWERS AND
THUNDERSTORMS OVER WESTERN OKLAHOMA AND KANSAS WILL BEGIN TO AFFECT
WESTERN PORTIONS OF THE FORECAST AREA BY SUNRISE.

TOYED WITH THE IDEA OF A FLASH FLOOD WATCH...BUT THE UNCERTAINTY OF
THE THUNDERSTORM DEVELOPMENT PREVENTS ME FROM ACTING ON THIS NOW.
DAY SHIFT WILL HAVE TO CONSIDER THIS FOR THE 4PM ZONE PACKAGE.

EXPECT TO SEE ANOTHER DAY OF WIDE TEMPERATURE VARIATION ACROSS THE
FORECAST AREA. WOULD NOT BE SURPRISED TO SEE 90 DEGREES AGAIN ALONG
THE MISSOURI/ARKANSAS BORDER. PREFER THE WARMER FWC GUIDANCE TODAY
THEN FAN/FWC REASONABLE IN LATER PERIODS.

RECOMMENDATIONS(PRELIMINARY GUIDANCE FOR COORDINATION ONLY)
SGF/JLN: PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH 75 TO 80. EAST WIND 10
TO 15 MPH.
UNO: PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF AFTERNOON SHOWERS
AND THUNDERSTORMS. HIGH NEAR 80. EAST TO NORTHEAST WIND 10 TO 15 MPH.
AIZ/VIH: SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING...PARTLY
CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. HIGH 70 TO 75. NORTHEAST WIND 10 TO 15 MPH.

SGF 078/060 073/055 070 08553
JLN 078/061 074/056 072 08553

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:16 AM CDTFlash Flood WarningSGFMaries4 hr
Jun 4, 8:36 AM CDTFlash Flood WarningSGFMiller, Morgan4 hr
Jun 4, 8:36 AM CDTFlash Flood WarningSGFMaries4 hr
Jun 4, 10:26 AM CDTFlash Flood WarningSGFBenton3 hr
Jun 4, 12:34 PM CDTFlash Flood WarningSGFMaries, Miller4 hr
Jun 4, 12:34 PM CDTFlash Flood WarningSGFMorgan4 hr
Jun 4, 2:47 PM CDTSevere Thunderstorm WarningSGFMorgan33 min
Jun 4, 4:17 PM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Jun 4, 4:17 PM CDTFlash Flood WarningSGFMaries, Miller6 hr
Jun 4, 4:34 PM CDTFlash Flood WarningSGFSt. Clair5 hr
Jun 4, 4:34 PM CDTFlash Flood WarningSGFCamden5 hr
Jun 4, 5:32 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede63 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.